Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 14, NWS Grand Rapids, MI

July 9, 20244 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 9, 2024, 3:39 PM EDT for 4 counties in Michigan. It took effect at Jul 10, 2024, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2024, 3:39 PM EDT (19:39 UTC)
In effect from
Jul 10, 2024, 4:00 AM EDT
Expired
Jul 10, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

747 
WHUS43 KGRR 091939
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
339 PM EDT Tue Jul 9 2024

MIZ050-056-064-071-100345-
/O.NEW.KGRR.BH.S.0014.240710T0800Z-240711T0000Z/
Muskegon-Ottawa-Allegan-Van Buren-
339 PM EDT Tue Jul 9 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From late tonight through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
721 
WHUS43 KGRR 100157
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
957 PM EDT Tue Jul 9 2024

MIZ050-056-064-071-101000-
/O.CON.KGRR.BH.S.0014.240710T0800Z-240711T0000Z/
Muskegon-Ottawa-Allegan-Van Buren-
957 PM EDT Tue Jul 9 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM EDT
WEDNESDAY THROUGH WEDNESDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...From 4 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The north side of north piers will be most
  impacted due to northerly winds. This includes Muskegon State 
  Park, Holland State Park, and North Beach at South Haven. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
081 
WHUS43 KGRR 100815
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
415 AM EDT Wed Jul 10 2024

MIZ050-056-064-071-101615-
/O.CON.KGRR.BH.S.0014.000000T0000Z-240711T0000Z/
Muskegon-Ottawa-Allegan-Van Buren-
415 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
742 
WHUS43 KGRR 101547
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1147 AM EDT Wed Jul 10 2024

MIZ050-056-064-071-110000-
/O.CON.KGRR.BH.S.0014.000000T0000Z-240711T0000Z/
Muskegon-Ottawa-Allegan-Van Buren-
1147 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Muskegon, Ottawa, Allegan and Van Buren counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
335 
WHUS43 KGRR 110005
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
805 PM EDT Wed Jul 10 2024

MIZ050-056-064-071-110115-
/O.EXP.KGRR.BH.S.0014.000000T0000Z-240711T0000Z/
Muskegon-Ottawa-Allegan-Van Buren-
805 PM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will continue to subside tonight. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:58 PM EDT, 1 hour 41 minutes earlier. Its key messages:

  • Heavy Rain, Flooding Possible Tonight into Wednesday
  • Summer Like Precipitation Pattern Thursday through Monday
  • Heat Builds During the Friday through Monday Time Frame
Area forecast discussion, Jul 9, 1:58 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
158 PM EDT Tue Jul 9 2024

.KEY MESSAGES...

- Heavy Rain, Flooding Possible Tonight into Wednesday

- Summer Like Precipitation Pattern Thursday through Monday

- Heat Builds During the Friday through Monday Time Frame

&&

.UPDATE...
Issued at 1210 PM EDT Tue Jul 9 2024

Radar and hi-res model trends show a quicker onset of the rain, so
POPs have been adjusted accordingly for this afternoon and
evening. We will update the Hydro section of the discussion this
afternoon with expected/possible flooding impacts based on the
latest QPF.

&&

.DISCUSSION...
Issued at 332 AM EDT Tue Jul 9 2024

- Heavy Rain, Flooding Possible Tonight into Wednesday

Dry conditions this morning give way to a chance of scattered
thunderstorms this afternoon mainly south of I96, as we destabilize
due to the influx of tropical moisture. 500-1000 J/kg of CAPE with
ample moisture support locally heavy rainfall and lightning as the
main concerns if any storms develop.

More widespread rainfall arrives tonight across West Michigan as the
remnants of Beryl move into the Ohio Valley towards Detroit. A
favorable setup for high rainfall rates is expected as near
climatological max PWATs combine with a very deep warm cloud layer.
Guidance has trended northwest with the deformation axis and
heaviest rainfall compared to this time yesterday. Current thinking
supports a wide swath of 2-4 inches of rainfall south of a Mount
Pleasant to Grand Haven line with HREF LPMM guidance suggesting
locally higher amounts of 4-6+ inches of rain in the heaviest band.
Rainfall then tapers off to around 0.5-1 inches near US10. Some
uncertainty exists as to the exact placement of the heaviest band of
rainfall but there is strong support among both global and
convective allowing guidance for its development. Will be issuing a
flood watch near and south of the Mount Pleasant to Grand Haven line
for possible areal and creek/stream flooding. More on impacts will
be contained in the Hydro section.

The strong low-level jet with this system will also support gusts of
25-35 mph across the area. The widespread showers continue into the
evening before tapering off Wednesday Night as the remnants of
Beryl pull away from West Michigan.

- Summer Like Precipitation Pattern Thursday through Monday

Once we get beyond the tropical rainfall in the shorter term portion
of the forecast the remainder looks very mid summer like with
periodic chances for showers and storms. Overall we have low chances
for a few showers and storms through the period as there are not any
major features to latch on to. Aloft, there is some weak troughing
that persists between Thursday and Saturday. There is not a signal
within the ensemble members for good precipitation chances in the
Thursday through Saturday time frame. There may be some isolated to
scattered showers and storms that form from time to time, but our
forecast has dry periods with an occasional 20-30 pct chance mixed
in. Our completely dry periods as of now are both Thursday night and
Friday night with some diurnal activity in the afternoons.

The main chance for precipitation in the longer term looks to be
Sunday into Monday with a shortwave sliding through northwest flow
in a ridge rider scenario. A surface boundary looks to be in the
area with dew points in the GFS anyway that are near and above 80F
off to our west and southwest. So, any thunderstorm activity will
likely be working with extreme instability. In fact the GFS has
5000+ j/kg MUCAPE in place Sunday and Monday afternoons. Too early
to nail anything down that far out, but any storms working with that
much instability will be a focus of ours obviously. 40-50+ knots of
deep layer shear in the area make the concern even greater for
severe weather.

- Heat Builds During the Friday through Monday Time Frame

Heat will build into the Great Lakes region late in the work week
and through the weekend. Saturday night through Monday will feature
850mb temperatures that are largely in the +18C to +20C range. The
values are very mid summer like and will produce high temperatures
in the upper 80s to around 90 and not allow for much of a drop at
night. Sunday night and Monday night we have lows around 70 degrees.
For those look for a deep summer like weekend with warm temperatures
and a fair amount of sunshine the upcoming weekend may fit the bill.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 125 PM EDT Tue Jul 9 2024

Rain will spread north across the terminals through the period.
Latest radar shows the leading edge near the MI/IN border with
potential thunderstorms developing just north of that. There will
likely be a period this evening where thunderstorms are in the
vicinity of the terminals. Cigs will decrease through the period
to IFR overnight with rain continuing.

&&

.MARINE...
Issued at 332 AM EDT Tue Jul 9 2024

Weak gradient winds keep winds and waves below small craft
advisory/beach hazard statement levels today. Models trends support
increasing northeasterly winds of 20-25 knots gusting to 30 knots
early Wednesday morning into the evening hours south of Whitehall
and possible elevated waves as flow becomes more northerly Wednesday
afternoon. Will let day shift make the final call on a Small Craft
Advisory as high resolution model guidance continues to become
available. Winds then decrease below small craft criteria Thursday
into Friday as the low pulls away.

&&

.HYDROLOGY...
Issued at 332 AM EDT Tue Jul 9 2024

The remnants of what was Hurricane Beryl trek north east into the
Ohio Valley placing Southern Michigan in the favored region for the
heaviest rainfall. Historically, scenarios like this where a
tropical system transitions to extratropical are favorable for heavy
rain and flooding. A wide swath of 2-4 inches is forecast across the
Kalamazoo, St. Joseph, and Grand River basins with locally higher
amounts of 4-6+ inches in the heaviest bands.

Areal flooding wise, these amounts suggest flooding in urban areas,
poor drainage areas, and creeks and streams is likely in the general
region south of a Grand Haven to Mount Pleasant line. The greatest
impacts in this regard will be wherever the heaviest band of higher
totals sets up. An areal flood watch has been issued for this risk
from late this evening through Wednesday evening.

As for river flooding, yesterday's day shift coordinated with the
NCRFC based on expected QPF and antecedent conditions. Current
forecasts suggests that minor flooding is likely across at least some
of our more flood prone forecast points like Sycamore Creek, the
Portage River, or Kalamazoo river. Major flooding is unlikely at
this time, though depending on where and how much the heaviest
rainfall is can't rule out a point or two making a run for moderate
flooding. As the area of heaviest rainfall becomes clearer over the
next 24 hours will monitor river and contingency forecasts.

&&

.CLIMATE...
Issued at 1210 PM EDT Tue Jul 9 2024

Record rainfall amounts for July 10th in inches

Grand Rapids, 1.48 in 1942
Lansing, 1.41 in 2020
Muskegon, 2.00 in 1941
Kalamazoo, 1.07 in 2017
Battle Creek, 2.04 in 1967
Holland, 1.70 inches in 1910

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 11 PM EDT this evening through Wednesday
     evening for MIZ046-051-052-056>059-064>067-071>074.
MARINE...None.

&&

UPDATE...Ostuno
DISCUSSION...Duke/Thomas
AVIATION...04
MARINE...Thomas
HYDROLOGY...Thomas
CLIMATE...Ostuno
Hazardous weather outlook, Jul 9, 3:58 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 AM EDT Tue Jul 9 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EDT Tue Jul 9 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today Through Wednesday

Scattered thunderstorms are possible this afternoon mainly south
of I96. Locally heavy rain and cloud to ground lightning are the
main concerns.

Heavy rain is likely and thunderstorms are possible tonight into
Wednesday as tropical moisture arrives in the great lakes.
Flooding in urban/poor drainage areas and creeks/streams is likely
south of Mount Pleasant to Grand Haven. Minor flooding of smaller
rivers is also likely.

.DAYS TWO THROUGH SEVEN...Wednesday Night through Monday

If any river flooding occurs as a result of heavy rainfall,
impacts may continue into late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Tue Jul 9 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon mainly south
of I96. Locally heavy rain and cloud to ground lightning are the
main concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft and beachgoers (strong winds
and larger waves) are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Thomas

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:41 AM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more36 hr
Jul 9, 3:37 PM EDTSmall Craft AdvisoryGRR28 hr
Jul 9, 3:41 PM EDTAreal Flood AdvisoryGRRCalhoun, Eaton, Ingham, Jackson, Kalamazoo, Van Buren24 hr
Jul 9, 5:15 PM EDTAreal Flood WarningGRRIngham3 hr
Jul 9, 5:15 PM EDTRiver Flood WarningGRRKalamazoo69 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.